Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Flagstaff, AZ

July 7, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 7, 2018, 2:55 PM MST for Coconino County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 2:55 PM MST (21:55 UTC)
Expired
Jul 7, 2018, 4:45 PM MST
In force
110 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS55 KFGZ 072155
FFWFGZ
AZC005-072345-
/O.NEW.KFGZ.FF.W.0001.180707T2155Z-180707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
255 PM MST SAT JUL 7 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 445 PM MST

* At 252 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across Hualapai Canyon and Little Coyote Canyon south 
  of Supai. This includes the trail leading to Supai in 
  Hualapai Canyon. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Supai. 

This includes the following streams and drainages...Havasu Creek...
Little Coyote Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3629 11271 3617 11264 3614 11282 3629 11276

$$
JJ
2 follow-up statements
041 
WGUS75 KFGZ 072312
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
412 PM MST SAT JUL 7 2018

AZC005-072345-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-180707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
412 PM MST SAT JUL 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
COCONINO COUNTY...

At 404 PM MST, Doppler radar indicated that heavy rain has ended 
over the warning area. 

However, heavy rain that fell earlier this afternoon over the 
Hualapai Canyon drainage likely produced flowing water across 
the trail that leads into Supai. No flooding reports have been 
received.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3629 11271 3617 11264 3614 11282 3629 11276

$$
JJ
071 
WGUS75 KFGZ 072354
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
454 PM MST SAT JUL 7 2018

AZC005-072358-
/O.EXP.KFGZ.FF.W.0001.000000T0000Z-180707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
454 PM MST SAT JUL 7 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY HAS EXPIRED...

The heavy rain has ended over the Supai area. Through 4 PM MST, 
minor water rises have been recorded by automated stream gauges 
along Havasu Creek at Supai.
 
Heavy runoff through Hualapai Canyon and the hiking trail leading 
into Supai from the south has likely receded and the Flash Flood 
Warning has expired.


LAT...LON 3629 11271 3617 11264 3614 11282 3629 11276

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:31 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 9:31 AM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
931 AM MST Sat Jul 7 2018

.SYNOPSIS...A monsoon weather pattern will persist over the region
through next week, with daily rounds of afternoon and evening
thunderstorms. The highest rain chances are currently expected on
Monday and Tuesday.

&&

.DISCUSSION...A moist airmass is in place over northern Arizona
this morning. Precipitable water values climbed a bit more this
morning on the 12z RAOB to 0.91 inches. This compared to yesterday
mornings sounding which had 0.83 inches. Multiple pieces of energy
are evident on water vapor imagery this morning that will help to
enhance convective development across the region this afternoon
and this evening. Cumulus clouds are seen on visible satellite
developing over the higher terrain, an hour or two earlier than
yesterday. Latest hi-res guidance is in general agreement on
isolated to scattered storm development in the next few hours over
much of the region with the highest concentration of storms
shown over Coconino County. As we head later into the afternoon
and evening, models are developing a complex of storms over the
eastern part of the state and dropping it toward the southwest
through the evening. We will continue to monitor this potential.
Based on latest satellite and model trends, we have decided to
bump up POPs for the afternoon and evening hours.

&&

.PREV DISCUSSION /355 AM MST/...Deep easterly flow will continue
over the state for a few more days, before becoming more
southeasterly or southerly next week. Typically, easterly flow
does not favor the Mogollon Rim, with most convection forming
east and south of Flagstaff and moving west. Another secondary
maxima will form over the Chuska Mtns and Black Mesa, which
sometimes will drift southwest and arrive over the Mogollon Rim
zones in the evening. PW imagery showing some drier air in the
eastern zones as well, which will persist through through Sunday,
before the transport winds shift.

Bottom line, expect somewhat quiet days this weekend, with the
heavier convection forming later in the day and favoring western
Coconino and Yavapai counties. Next week, moisture increases with
potential for some dynamics as an inverted trough drifts through
southern Arizona Monday and Tuesday. This should be a much more
active period as improved moisture also arrives due to a shift in
the transport winds.

&&

.AVIATION...For the 18Z Package...Expect isolated scattered -SHRA/-
TSRA over northern Arizona through 12Z Sun, initiating first across
the higher terrain. A second round of storms may move from the Four
Corners around 00z sun southwestward, with scattered storm gusty
outflow winds around any storms. MVFR conditions with gusty outflow
winds near any storms.

Otherwise VFR conditions expected away from thunderstorms, with
variable winds to 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect increased shower and thunderstorms activity
across northern Arizona for Saturday and Sunday. The primary threats
will continue to be lightning-caused fire starts and gusty winds.
Generally light winds expected outside any storms.

Monday through Wednesday...Moisture continues to increase across the
area as the monsoon pattern becomes more established. Expect
scattered to numerous afternoon and evening showers and
thunderstorms across northern Arizona with better chances for
widespread wetting rains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Peterson
AVIATION...DL
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 7, 11:35 AM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST SAT JUL 7 2018

AZZ015-071900-
Western Mogollon Rim-
1135 AM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM IS AFFECTING COCONINO COUNTY...

At 1134 AM MST, a strong thunderstorm was located near Bonito
Campground At Sunset Crater, or 15 miles north of Flagstaff, moving
west at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bonito Campground At Sunset Crater.

This includes U.S. Highway 89 between mile markers 431 and 436.

LAT...LON 3544 11152 3537 11153 3537 11168 3549 11163
TIME...MOT...LOC 1834Z 105DEG 9KT 3542 11158

TPS
Special weather statement, Jul 7, 12:17 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1217 PM MST SAT JUL 7 2018

AZZ016-071945-
Eastern Mogollon Rim-
1217 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM AFFECTING SOUTHEAST COCONINO COUNTY...

At 1214 PM MST, a strong thunderstorm was located 9 miles southeast
of Starlight Pines, or 17 miles northwest of Forest Lakes, moving
west at 10 mph.

Wind gusts up to 50 mph, heavy rain, and dime size hail are possible
with this storm.

Locations impacted include...
Knoll Lake Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3456 11100 3448 11093 3441 11109 3451 11114
TIME...MOT...LOC 1914Z 068DEG 7KT 3451 11103

TPS
Special weather statement, Jul 7, 12:50 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1250 PM MST SAT JUL 7 2018

AZZ011-040-072015-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
1250 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM IS AFFECTING CENTRAL APACHE COUNTY...

At 1248 PM MST, a strong thunderstorm was located near Klagetoh, or
39 miles west of Gallup, moving southwest at 5 mph.

Winds in excess of 40 mph, heavy rain and pea size hail are possible
with this storm.

Locations impacted include...
Wide Ruins and Klagetoh.

This includes Highway 191 between mile markers 390 and 406.

LAT...LON 3566 10945 3549 10930 3538 10952 3559 10966
TIME...MOT...LOC 1948Z 068DEG 4KT 3555 10943

TPS
Special weather statement, Jul 7, 1:07 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
107 PM MST SAT JUL 7 2018

AZZ012-015-072030-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
107 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM NEAR SUNSET CRATER THROUGH 130 PM...

At 106 PM MST, a strong thunderstorm was located near Sunset Crater
Volcano National Monument, or 16 miles northeast of Flagstaff, moving
west at 10 mph.

Winds in excess of 40 mph, heavy rain and half inch hail are
possible with this storm.

Locations impacted include...
Sunset Crater Volcano National Monument.

LAT...LON 3541 11131 3528 11135 3531 11153 3544 11155
TIME...MOT...LOC 2006Z 104DEG 8KT 3534 11140

TPS
Special weather statement, Jul 7, 1:19 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
119 PM MST SAT JUL 7 2018

AZZ004-006-007-072045-
Kaibab Plateau-Coconino Plateau-Grand Canyon Country-
119 PM MST SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...

At 117 PM MST, a strong thunderstorm was located over South Rim
Visitors Center, or 17 miles west of Desert View at Grand Canyon,
moving northwest at 10 mph.

Winds in excess of 40 mph, heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Yaqui Point At Grand Canyon, Hermit's
Rest At Grand Canyon, Tusayan, Shoshone Point At Grand Canyon, Pima
Point At Grand Canyon, South Rim Visitors Center, Hopi Point At Grand
Canyon and Grand Canyon Village.

This includes State Route 64 between mile markers 234 and 237.

LAT...LON 3607 11201 3594 11213 3602 11233 3618 11221
TIME...MOT...LOC 2017Z 119DEG 11KT 3603 11215

TPS
Local storm report, Jul 7, 2:27 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 ENE GRAND CANYON VILL 36.06N 112.12W
07/07/2018  E0.50 INCH       COCONINO           AZ   PUBLIC

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:55 AM MSTSpecial Weather StatementFGZCoconino35 min
Jul 7, 11:35 AM MSTSpecial Weather StatementFGZCoconino25 min
Jul 7, 12:17 PM MSTSpecial Weather StatementFGZ28 min
Jul 7, 12:50 PM MSTSpecial Weather StatementFGZApache25 min
Jul 7, 1:07 PM MSTSpecial Weather StatementFGZ23 min
Jul 7, 1:19 PM MSTSpecial Weather StatementFGZCoconino26 min
Jul 7, 4:47 PM MSTSpecial Weather StatementFGZ43 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.